Alert archive / Illinois / Flash Flood Warnings in 2022
Flash Flood Warning 10, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at May 31, 2022, 11:32 PM CDT for Hancock County, McDonough County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2022, 11:32 PM CDT (04:32 UTC)
- Expired
- Jun 1, 2022, 4:43 AM CDT
- In force
- 5 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hancock County, IL, McDonough County, IL
The radar
The Lincoln radar (KILX), 136 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1166 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.2
The text
As transmitted.
112
WGUS53 KDVN 010432
FFWDVN
ILC067-109-011030-
/O.NEW.KDVN.FF.W.0010.220601T0432Z-220601T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
1132 PM CDT Tue May 31 2022
The National Weather Service in Quad Cities has issued a
* Flash Flood Warning for...
Southeastern Hancock County in west central Illinois...
McDonough County in west central Illinois...
* Until 530 AM CDT.
* At 1132 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Macomb, Carthage, Bushnell, Colchester, Augusta, Bowen, Industry,
Bardolph, West Point, Tennessee, Colmar, Fandon, Western Illinois
University, Adair, New Philadelphia, Plymouth, Denver, Fountain
Green, Basco and Bentley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4044 9122 4058 9045 4028 9045 4028 9091
4019 9091 4020 9126
FLASH FLOOD...RADAR INDICATED
$$
142 follow-up statements
359
WGUS73 KDVN 010622
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA IL
122 AM CDT Wed Jun 1 2022
ILC067-109-011030-
/O.CON.KDVN.FF.W.0010.000000T0000Z-220601T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IL-McDonough IL-
122 AM CDT Wed Jun 1 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT EARLY THIS
MORNING FOR SOUTHEASTERN HANCOCK AND MCDONOUGH COUNTIES...
At 122 AM CDT, Storms were exiting the warned area, but additional
storms are expected to move into the area from the southwest.
Doppler radar indicated that between 2 and 4 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Macomb, Carthage, Bushnell, Colchester, Augusta, Bowen, Industry,
Bardolph, West Point, Tennessee, Colmar, Fandon, Western Illinois
University, Adair, New Philadelphia, Plymouth, Denver, Fountain
Green, Basco and Bentley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4044 9122 4058 9045 4028 9045 4028 9091
4019 9091 4020 9126
FLASH FLOOD...RADAR INDICATED
$$
14090
WGUS73 KDVN 010943
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA IL
443 AM CDT Wed Jun 1 2022
ILC067-109-010953-
/O.CAN.KDVN.FF.W.0010.000000T0000Z-220601T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IL-McDonough IL-
443 AM CDT Wed Jun 1 2022
...FLASH FLOOD WARNING FOR SOUTHEASTERN HANCOCK AND MCDONOUGH
COUNTIES HAS BEEN REPLACED WITH A FLOOD WARNING...
LAT...LON 4044 9122 4058 9045 4028 9045 4028 9091
4019 9091 4020 9126
$$
14What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 31, 6:28 PM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, May 31, 6:28 PM CDT, 5 hours 4 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 628 PM CDT Tue May 31 2022 ...00z AVIATION UPDATE... .SYNOPSIS... Issued at 233 PM CDT Tue May 31 2022 A mix of partly to mostly cloudy skies and scattered rain showers was seen across the area early this afternoon ahead of a cold front stretching from southwest Wisconsin into northwest Missouri. Temperatures ranged from the low to upper 70s thanks to the clouds and at times breezy southwest winds. && .SHORT TERM...(This Evening through Wednesday) ISSUED AT 233 PM CDT Tue May 31 2022 [Key Messages] 1) Scattered showers and storms, some severe, expected mainly along and east of the Mississippi late this afternoon and evening 2) Chance of showers/storms mainly along and south of HWY 34 Wednesday, mainly dry elsewhere [Discussion] Main short term concern is our chances of showers/storms this afternoon and evening. Advancing cold front and prefrontal trough will interact with a weak shortwave perturbation/MCV currently in place east of the KC metro to set off additional showers and storms along and east of the Mississippi River late this afternoon and evening. Storms that develop will interact with an environment characterized by plentiful deep layer shear and low-level helicity from a low-level and mid- level speed max aloft. The current conundrum in this forecast is instability, as CAMs have struggled in the overall handling of rain showers. The persistence of these showers and the associated lift have kept clouds persisting over the area longer than forecast, especially further south into central Missouri and western Illinois. This has resulted in meager low- level and mid- level lapse rates, which has reduced confidence of much more widespread showers/storms. Regardless, storms that do develop this afternoon and evening will have a chance to become strong given the environmental shear. Plentiful moisture ahead of the front and frontal momentum transfer/dry air aloft will ensure that all severe weather hazards will be possible with any storms that develop. Time frame for storms looks to be around 400-1000 PM mainly in the southern and eastern CWA. Areas in east central Iowa will see skies with increasing sunshine with the nearing of the cold front. The front should pass across the area early tonight, ending the storm threat and drying out conditions. Winds will shift to the northwest, and will usher in a cooler, drier air mass with highs ranging from the upper 60s to low 70s. The front is forecast to stall over the Interstate 70 corridor Wednesday, with another potential for elevated showers/storms during the afternoon as another shortwave rides along the boundary. Much of the area will remain dry with partly to mostly cloudy skies, but locations along and south of HWY 34 will have a potential to see and shower or storm. Severe weather is not expected. .LONG TERM...(Wednesday Night through Tuesday) ISSUED AT 233 PM CDT Tue May 31 2022 [Key Messages] 1) Turning dry and more seasonable for the end of the work week 2) Active weather returns for the weekend with renewed zonal flow aloft [Discussion] Wednesday Night through Friday Night... Lingering showers and storms will be ushered out of the area Wednesday night as high pressure begins to build into the Midwest. This high will slowly move through the mid-Mississippi River Valley, and will exit the area Thursday. Northwest flow will usher in a comfortable (dewpoints in the 40s/50s), late spring air mass across the area with highs Thursday and Friday in the mid to upper 70s (overnight lows in the 40s/50s). Skies should feature plentiful sunshine as well. Saturday through Next Week... Zonal flow will return just in time for the weekend with several embedded shortwaves aloft in tow. Nearer to the surface, a warm front is forecast to surge back north into the Midwest with a return of warmth and humidity to the area. With this will come a chance for rain and storms, which look to persist from this weekend into the start of the work week. There are chances each day, but nothing definite at this point as deterministic guidance is not in good agreement on timing and precip location. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) ISSUED AT 626 PM CDT Tue May 31 2022 Showers and storms associated with a cold front will be the initial concern for this TAF mainly at KBRL/KMLI, where TEMPO groups have been included. Storms will be capable of producing MVFR visibilities and ceilings, along with potential for strong wind gusts and hail. Once the front moves through this evening, conditions will become VFR as winds decrease and veer to the north. These conditions will persist for the remainder of the period. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Speck SHORT TERM...Speck LONG TERM...Speck AVIATION...Speck
Hazardous weather outlook, May 31, 3:53 AM CDT, 19 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 353 AM CDT Tue May 31 2022 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-010900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 353 AM CDT Tue May 31 2022 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Thunderstorms are expected today, with some severe storms possible for areas southeast of a line from Fairfield Iowa to Freeport Illinois. The primary threat will be damaging winds and large hail. An isolated tornado is also possible. In addition, brief torrential rains will be possible with any storm. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY There is a chance for thunderstorms late next weekend and into early next week. It is too early to determine the potential for severe weather. The Mississippi River may experience flooding in the week ahead near Gladstone. Please see the latest Flood Statements for details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight.
In the hours before
Special weather statement, May 31, 6:44 PM CDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
644 PM CDT Tue May 31 2022
IAZ099-ILZ025-034-010030-
Henderson IL-Hancock IL-Lee IA-
644 PM CDT Tue May 31 2022
...A strong thunderstorm will impact portions of northern Hancock,
southern Henderson, northwestern McDonough, southern Des Moines and
central Lee Counties through 730 PM CDT...
At 644 PM CDT, Doppler radar was tracking a strong thunderstorm over
Montrose, or over Nauvoo, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Fort Madison and Niota around 655 PM CDT.
Colusa and Adrian around 700 PM CDT.
Other locations in the path of this storm include Dallas City, Disco,
La Harpe, Carman, Terre Haute and Stronghurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4057 9155 4072 9116 4070 9114 4070 9111
4074 9111 4083 9086 4065 9088 4064 9090
4056 9091 4045 9149
TIME...MOT...LOC 2344Z 247DEG 41KT 4054 9142
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GibbsSpecial weather statement, May 31, 8:00 PM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
800 PM CDT Tue May 31 2022
IAZ099-ILZ034-MOZ010-010145-
Hancock IL-Lee IA-Clark MO-
800 PM CDT Tue May 31 2022
...A strong thunderstorm will impact portions of southwestern
Hancock, south central Lee and southern Clark Counties through 845 PM
CDT...
At 800 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lewistown, or 14 miles south of Kahoka, moving
northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Wayland around 820 PM CDT.
Other locations in the path of this storm include Alexandria, Warsaw,
Keokuk and Hamilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4020 9150 4025 9150 4026 9194 4054 9126
4020 9127
TIME...MOT...LOC 0100Z 243DEG 42KT 4022 9180
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GibbsSpecial weather statement, May 31, 8:48 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
848 PM CDT Tue May 31 2022
IAZ099-ILZ034-MOZ010-010230-
Hancock IL-Lee IA-Clark MO-
848 PM CDT Tue May 31 2022
...A strong thunderstorm will impact portions of central Hancock,
south central Lee and southeastern Clark Counties through 930 PM
CDT...
At 847 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alexandria, or 8 miles southwest of Keokuk, moving northeast at 30
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Alexandria around 855 PM CDT.
Warsaw around 900 PM CDT.
Other locations in the path of this storm include Keokuk, Hamilton,
Carthage, Ferris, Adrian and Burnside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4021 9151 4025 9150 4025 9158 4031 9165
4063 9128 4043 9096 4020 9145 4020 9150
TIME...MOT...LOC 0147Z 227DEG 26KT 4030 9150
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SpeckSpecial weather statement, May 31, 9:37 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
937 PM CDT Tue May 31 2022
ILZ034-035-010315-
McDonough IL-Hancock IL-
937 PM CDT Tue May 31 2022
...A strong thunderstorm will impact portions of southeastern Hancock
and McDonough Counties through 1015 PM CDT...
At 936 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carthage, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Colmar around 950 PM CDT.
Tennessee around 955 PM CDT.
Other locations in the path of this storm include Colchester, Fandon,
Macomb, Sciota, Western Illinois University, Good Hope and Bardolph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4042 9121 4062 9059 4028 9052 4028 9091
4023 9091 4022 9113
TIME...MOT...LOC 0236Z 249DEG 34KT 4037 9107
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
GunkelLocal storm report, May 31, 10:56 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1056 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TORNADO 3 W INDUSTRY 40.33N 90.66W
05/31/2022 MCDONOUGH IL TRAINED SPOTTER
INTERMITTENT TOUCHDOWNS OBSERVED BETWEEN
1030 AND 1040 PM. ALSO EXPERIENCED 50 MPH
RFD WINDS.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:48 PM CDT | Special Weather Statement | DVN | Hancock | 42 min |
| May 31, 9:37 PM CDT | Special Weather Statement | DVN | Hancock, McDonough | 38 min |
| May 31, 10:00 PM CDT | Tornado Warning | DVN | Hancock, McDonough | 30 min |
| May 31, 10:25 PM CDT | Tornado Warning | DVN | McDonough | 50 min |
| Jun 1, 2:29 AM CDT | River Flood Warning | DVN | Hancock, McDonough | 36 hr |
| Jun 1, 4:43 AM CDT | Areal Flood Warning | DVN | Hancock, McDonough | 7 hr |
Nearby
Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.